Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS St. Louis, MO

February 9, 2001Greene County, Jersey County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 9, 2001, 7:37 AM CST for Greene County, Jersey County, Illinois. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 9, 2001, 7:37 AM CST (13:37 UTC)
Expired
Feb 9, 2001, 8:15 AM CST
In force
38 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Greene County, IL, Jersey County, IL

What was reported inside it

TimeReportWhereRemark
Feb 9, 7:58 AM CSTThunderstorm Wind 60 EGrafton, IL
Feb 9, 8:10 AM CSTThunderstorm Wind 55 EJerseyville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 455 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
455 m²/s²
0-3 km storm-relative helicity
527 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WUUS53 KLSX 091337
SVRSTL
ILC013-061-083-MOC113-183-189-510-091415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
737 AM CST FRI FEB 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN EAST CENTRAL MISSOURI
  EASTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI
  ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI
  CALHOUN COUNTY IN WEST CENTRAL ILLINOIS
  GREENE COUNTY IN WEST CENTRAL ILLINOIS
  JERSEY COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 815 AM CST

* AT 737 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM DAVIS TO 25 MILES SOUTHWEST OF
  EUREKA...MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IN THE PATH...
  DARDENNE PRAIRIE
  ELSBERRY
  OFALLON
  WINFIELD
  EUREKA
  HARDIN
  COTTLEVILLE
  ST. PETERS
  CHESTERFIELD
  CLARKSON VALLEY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3903 9117 3888 9083 3873 9076 3844 9076
          3859 9024 3912 9013 3922 9012 3970 9018

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 3:15 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Feb 9, 3:15 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CST FRI FEB 9 2001

COMPLEX FORECAST SHAPING UP TODAY WITH A RAPID RETURN TO WINTER
AFTER AN EARLY TASTE OF SPRING.  CURRENT ZONE PACKAGE HAS A GOOD
HANDLE ON THE SITUATION...BUT WILL ADD A WINTER WEATHER ADVISORY IN
THE NRN COUNTIES.  ETA AND AVN RUNS INTIALIZED WELL AND HAVE COME
INTO FAIRLY GOOD AGREEMENT TONIGHT.  09Z SURFACE ANALYSIS PLACED
FRONTAL BOUNDARY FROM JUST N OF UIN TO W OF COU TO A LOW NEAR
JLN.  FRONT HAS BEEN SLOW TO MOVE THE PAST FEW HOURS...BUT
SHOULD BEGIN TO MOVE WHEN SFC LOW MOVES RAPIDLY NE AHEAD OF EJECTING
UPPER WAVE CURRENTLY OVER CO/NM.  AS SFC LOW MOVES INTO CNTRL IL BY
18Z...FRONT SHOULD CLEAR ALL BUT FAR ERN ZONES BY THAT TIME.  STRONG
COLD AIR ADVECTION BEHIND FRONT WILL TEMPORARILY UNDERCUT WARMER
AIR...LEADING TO FREEZING RAIN PROFILES EVIDENT IN THE MESOETA
SOUNDINGS.  RESULT WILL BE NRN AND WRN COUNTIES SWITCHING OVER TO
FREEZING RAIN THIS MORNING AND SNOW THIS AFTERNOON WITH SIMILAR
TRENDS PROGRESSING EWD DURING THE DAY.  LATEST REGIONAL MOSAIC
SHOWING EXTENSIVE AREA OF POST FRONTAL PRECIPITATION OVER WRN MO AND
KS WITH A SQUALL LINE ALONG THE FRONT IN OK.  PRECIPITATION SHOULD
SPREAD ACROSS THE REGION BEHIND THE FRONT...BUT DRY SLOTTING EVIDENT
ON THE WATER VAPOR OVER WRN OK IS FORECAST BY THE MESOETA TO MOVE
RAPIDLY NE INTO CWFA BY MIDDAY.  ETA/AVN QN FORCING/REL HUMIDITY/UPR
JET COULPING FIELDS BOTH SHOWING DEFORMATION ZONE MOVING INTO N
CNTRL/NERN MO DURING THE AFTERNOON.  HOWEVER WITH ISENTROPIC FIELDS
SHOWING DOWNGLIDE AND THE OPEN WAVE NATURE OF SYSTEM...DONT EXPECT
MORE THAN 1-3 INCHES OF ACCUMULATION WITH THIS FEATURE.  AS A
RESULT... WILL JUST GO WITH A WINTER WEATHER ADVISORY FOR NE
MO/PARTS OF W CNTRL IL TO COVER FZRA THIS MORNING AND SNOW THIS
AFTERNOON.

REST OF THE ZONE PACKAGE HAS A GOOD HANDLE ON THE WEATHER
SITUATION...SO PLAN ONLY MINOR TWEAKING.  WILL LEAN TOWARD SLIGHTLY
COOLER MAV WITH STRENGTH OF COLD AIR BEHIND FRONT.  WILL NOT MAKE
ANY CHANGES TO THE EXTENDED.

.STL...WINTER WEATHER ADVISORY TODAY ALONG AND NORTH OF A PARIS
MISSOURI TO MT STERLING ILLINOIS LINE.

BRITT

In the hours before

Special weather statement, Feb 9, 5:35 AM CST, 2 hours 2 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
535 AM CST FRI FEB 9 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS MORNING OVER PARTS OF
EAST CENTRAL AND SOUTHEAST MISSOURI...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 AM CST FOR
CRAWFORD...WASHINGTON...ST FRANCOIS...IRON AND REYNOLDS COUNTIES.

STRONG...SOUTHERLY WINDS CONTINUE TO USHER UNSEASONABLY WARM AND
UNSTABLE AIR INTO EASTERN MISSOURI THIS MORNING.  A LINE OF
SEVERE THUNDERSTORMS HAS DEVELOPED ALONG A COLD FRONT OVER SOUTHWEST
MISSOURI EARLY THIS MORNING.  AS THE FRONT MOVES EAST...THE LINE OF
STORMS WILL MOVE INTO AREAS AROUND STEELVILLE...FARMINGTON...IRONTON
AND CENTERVILLE BETWEEN 7 AND 9 AM.

THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS.

ONCE THE FRONT MOVES THROUGH...MUCH COLDER AIR WILL STABLIZE THE
ATMOSPHERE ENDING THE THREAT FOR THUNDERSTORMS ACROSS THE REGION.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 7:37 AM CSTSevere Thunderstorm WarningLSXCalhoun38 min
Feb 9, 8:09 AM CSTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin, Madison51 min
Feb 9, 8:36 AM CSTSevere Thunderstorm WarningLSXMontgomery39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.